Alabama, 2021

Damaging Winds in Alabama, August 10 to 14, 2021

August 10 to 14, 2021 · NWS TAE · 6 events in 4 counties and zones

A typical summertime pattern prevailed with scattered afternoon thunderstorms in a favorable environment for occasional downbursts with gusty winds. A few reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summertime pattern prevailed with scattered afternoon thunderstorms in a favorable environment for occasional downbursts with gusty winds. A few reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 10, 1:55 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 10, 1:55 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
355 PM EDT Tue Aug 10 2021

.SHORT TERM [Tonight Through Thursday Night]...

Typical summer weather will continue, with the daily rhythm of
showers and thunderstorms.

The subtropical surface ridge axis will extend inland from the
Atlantic across the Florida Panhandle, with weak east to southeast
steering flow. PW values in the 1.8-2 inch range will provide
plenty of moisture for deep moist convection. Bulk shear values of
10 knots or less will mainly support single-cell pulse storms with
gusty downdraft winds.

Currently, there is a cluster of storms over the Apalachicola
National Forest, and another cluster centered up near Columbus,
Georgia. The area between these two clusters should fill in with
storms over the next few hours, drifting west across southeast
Alabama early this evening. Later this evening, the Atlantic
seabreeze may bring a round of storms past the I-75 corridor,
before dissipation occurs during the early overnight hours.

.LONG TERM [Friday Through Tuesday]...

After a status quo Friday, our attention will turn to the effects
of the tropical system that is forecast to arrive near Florida or
over the eastern Gulf this weekend. Potential Tropical Cyclone 6
was located over the far northeast Caribbean Sea this afternoon
and is forecast to become a tropical storm late today or tonight.
An abundance of guidance brings the storm to the eastern Gulf this
weekend, and the official NHC forecast track cone encompasses
nearly our entire stretch of Panhandle and Big Bend coast. There
are lots of questions about what kind of shape the system will be
in. One of the factors will be if the storm has an over-water
track through the Straits of Florida, or whether it must first
traverse some of the FL Peninsula before arriving in the Gulf.
Obviously, details will come into focus over the next few days.
For now, the message is simply one of preparedness. The period of
highest impact appears to be around Sunday and/or Monday.
Regardless of strength, a main concern will be with rainfall
potential, especially in light of the flooding that is still
ongoing over the SE Big Bend after heavy rain last week.

By Tuesday, the question will be how quickly the system exits.
There is a mixed signal in guidance, with some lifting the system
out, while some pieces of guidance notably hang the storm up over
the Southeast U.S.. That would have an impact on flood potential.

&&

.AVIATION...
[Through 18Z Wednesday]

Afternoon thunderstorms are currently observed in the vicinity of
TLH, and thunderstorms will fill in over the next few hours near
ECP, DHN, and ABY. Meanwhile, VLD may have to wait for arrival of
the Atlantic seabreeze around or after sunset to see thunder.

&&

.MARINE...

The main concern for the rest of this week will
continue to be erratic and gusty winds near afternoon and evening
showers and thunderstorms. Low dispersion values are forecast over
inland areas on Wednesday and Thursday afternoons due to weak
trasnsport winds. Otherwise, a seasonably moist and unstable air
mass will persist, with afternoon seabreezes near the coast.

&&

.FIRE WEATHER...

The main concern for the rest of this week will
continue to be erratic and gusty winds near afternoon and evening
showers and thunderstorms. Low dispersion values are forecast over
inland areas on Wednesday and Thursday afternoons due to weak
transport winds. Otherwise, a seasonably moist and unstable air
mass will persist, with afternoon seabreezes near the coast.

&&

.HYDROLOGY...

The Steinhatchee River near Cross City has been slowly receding
since early Sunday but remains in moderate flood. This river is a
slow responder, so it will likely take the entirety of this week
to finally drop below flood stage.

On the Lower Suwanee River, river levels will rise for the rest
of this week as large quantities of water route down from the
Withlacoochee, Upper Suwanee, and the Santa Fe Rivers. Rock Bluff
is expected to rise through flood stage this afternoon, and a
Flood Warning is in effect there. Points near Branford and Bell
are also likely to reach flood later this week, and Wilcox bears
watching.

Otherwise, slow movement of scattered afternoon thunderstorms means
there will be small pockets for each of the next few days with
heavy rain. This could bring small areas of localized runoff
issues, particularly over our Florida counties.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  93  74  94  74 /  30  60  20  50  20
Panama City   76  91  76  91  76 /  30  50  20  40  20
Dothan        73  93  74  92  73 /  50  50  20  50  20
Albany        74  94  75  95  75 /  20  50  10  40  10
Valdosta      73  93  74  93  73 /  30  40  20  30  10
Cross City    74  91  74  92  73 /  40  40  30  40  20
Apalachicola  77  88  77  89  77 /  20  50  20  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Haner
SHORT TERM...Haner
LONG TERM...Haner
AVIATION...Haner
MARINE...Haner
FIRE WEATHER...Haner
HYDROLOGY...Haner

In the hours before

Local storm report, Aug 10, 4:54 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
654 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     MAYO                    30.05N 83.17W
08/10/2021  M51 MPH          LAFAYETTE          FL   PUBLIC

            GUST TO 51 MPH AT LAFAYETTE HIGH SCHOOL.

&&

TB
Special weather statement, Aug 10, 5:02 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
602 PM CDT Tue Aug 10 2021

FLZ007>010-102345-
Central Walton FL-Holmes FL-North Walton FL-Washington FL-
602 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Walton,
Holmes and northwestern Washington Counties through 645 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Bonifay, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
De Funiak Springs, Bonifay, Eglin Air Force Base, Union, Liberty,
Ponce De Leon, Caryville, Esto, Westville, Noma, Hinsons Crossroads,
Cluster Springs, Gaskin, Whitehead Crossroads, Alpine Heights,
Cerrogordo, Darlington, Gritney, Arrant Settlement and De Funiak
Spring Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8622 3099 8557 3062 8577 3064 8624
TIME...MOT...LOC 2302Z 102DEG 13KT 3073 8584

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Aug 10, 5:09 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
709 PM EDT Tue Aug 10 2021

FLZ018-019-028-029-GAZ159-160-110015-
Inland Taylor FL-Inland Jefferson FL-Madison FL-Lafayette FL-
Brooks GA-Lowndes GA-
709 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northwestern
Lafayette, northeastern Jefferson, northeastern Taylor, Madison,
western Lowndes and Brooks Counties through 815 PM EDT...

At 708 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Valdosta to near Mayo. These storms were
nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mayo, Madison, Quitman, Valdosta, Lake Park, Hahira, I-75 At Exit 16,
Remerton, Greenville, Morven, Barwick, Lee, Grooverville, Hamburg,
Buckville, Pinetta, Lovett, Nankin, Empress and Clyattville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3004 8351 3066 8378 3066 8374 3094 8374
      3102 8328 3063 8322 3063 8329 3059 8326
      3042 8322 3041 8319 3038 8318 3025 8325
      3018 8325 3011 8323 3010 8318 3010 8314
      3005 8313
TIME...MOT...LOC 2308Z 051DEG 4KT 3092 8333 3009 8321

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Aug 10, 5:12 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
612 PM CDT Tue Aug 10 2021

ALZ065-066-068-102345-
Dale AL-Coffee AL-Geneva AL-
612 PM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of southwestern Dale,
southeastern Coffee and central Geneva Counties through 645 PM CDT...

At 611 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Level Plains to near Slocomb. Movement was
west at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Daleville, Geneva, Enterprise, Hartford, Level Plains, Slocomb,
Clayhatchee, Coffee Springs, Black, Chancellor, Kellys Crossroads,
Lucile, Central City, Geneva Municipal A/P, Hendrix Crossroad, Cairns
Aaf, Fadette, Eunola, High Bluff and Highfalls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3125 8603 3130 8572 3124 8568 3123 8569
      3121 8569 3120 8571 3120 8564 3100 8549
      3099 8585
TIME...MOT...LOC 2311Z 103DEG 10KT 3126 8576 3103 8559

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KR
Local storm report, Aug 10, 5:17 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
717 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     MAYO                    30.05N 83.18W
08/10/2021                   LAFAYETTE          FL   911 CALL CENTER

            TREES DOWN IN MAYO.

&&

TB
Special weather statement, Aug 10, 5:21 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
621 PM CDT Tue Aug 10 2021

ALZ069-102345-
Houston AL-
621 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Houston
County through 645 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashford, or 11 miles northeast of Cottonwood, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cottonwood, Dothan, Kinsey, Ashford, Cowarts, Webb, Columbia, Avon,
Madrid, Gordon, Memphis, Pansey, Sigma, Pearce, Enon, Lovetown,
Wilson Mill, Barber, Olympia Spa Resort and Keytons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3129 8512 3111 8510 3104 8541 3129 8544
      3129 8542 3131 8542
TIME...MOT...LOC 2321Z 084DEG 12KT 3120 8520

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KR

The radar

The Ft Rucker radar (KEOX), 48 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Geneva

When
August 10, 5:33 PM CST
Where
Geneva County, 2.24 mi SW of Hendrix Crossroad
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.101, -85.741

Roof damage to a structure was reported at 882 County Road 34.

Thunderstorm Wind, Geneva

When
August 10, 5:40 PM CST
Where
Geneva County, 0.91 mi NW of Highfalls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.100, -85.800

A tree and power lines were blown down near the County Road 41 and County Road 34 intersection.

Thunderstorm Wind, Houston

When
August 12, 3:00 PM CST
Where
Houston County, 0.91 mi NW of Garretts Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.050, -85.440

A couple of trees and power lines were blown down in the southwest part of the county.

Thunderstorm Wind, Dale

When
August 12, 3:30 PM CST
Where
Dale County, 2.46 mi WNW of Sylvan Grove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.360, -85.500

A tree was blown down along County Road 14.

Thunderstorm Wind, Dale

When
August 12, 3:45 PM CST
Where
Dale County, Ozark
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.440, -85.640

A tree was blown down in Ozark.

Thunderstorm Wind, Henry

When
August 14, 1:14 PM CST
Where
Henry County, 0.59 mi W of Newville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.420, -85.340

Tree damage and damage to a barn was reported near County Road 56 and County Road 99.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979578, 979579, 979580, 979581, 979582, 979583.